FDA Warning To Consumers From Teething Tablets and Gels. The U.S. Food and Drug Administration (FDA) is warning consumers against using homeopathic teething tablets and gels because they may pose risks to infants and children. According to a safety alert posted Sept. 30, the agency is reviewing adverse event reports submitted since it issued a safety alert in 2010. The FDA has received reports of seizures in infants and children who were given homeopathic teething products.
Consumers are advised to stop using homeopathic teething tablets and gels and to throw them away. The FDA says to seek medical attention immediately if a child has any of the following symptoms after using these products: seizures, difficulty breathing, lethargy, excessive sleepiness, muscle weakness, skin flushing, constipation, difficulty urinating, or agitation.
“Teething can be managed without prescription or over-the-counter remedies,” said Janet Woodcock, M.D., director of the FDA’s Center for Drug Evaluation and Research in a press release.
“We recommend parents and caregivers not give homeopathic teething tablets and gels to children and seek advice from their health care professional for safe alternatives.”
FDA To Investigate Another Product of Teething Tablets and Gel
In 2010, the FDA warned that consumers should not use Hyland’s Teething Tablets because they may pose dangers to children. The agency said the products contain belladonna, also known as Deadly Nightshade, a substance that is potentially toxic.
The FDA says it is still testing product samples and will continue to investigate the issue. The agency stated that homeopathic teething tablets and gels have not been evaluated or approved for safety or efficacy. The FDA says it is also unaware of any proven benefits.